Iowa, 2010

Flood and Damaging Winds in Iowa, August 3, 2010

August 3, 2010 · NWS DMX · 5 events in 3 counties and zones

A quasi-stationary front extended from central Kansas into northern Illinois. The airmass was very unstable with high temperatures reaching the low to mid 90s over southern Iowa, with dew point readings in the mid to upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A quasi-stationary front extended from central Kansas into northern Illinois. The airmass was very unstable with high temperatures reaching the low to mid 90s over southern Iowa, with dew point readings in the mid to upper 70s. By evening, CAPE was in the 3000-5000 J/kg range with lifted indices falling to -6 to -8. The downdraft CAPE available was between 900 and 1400 J/kg, with 600-700 J/kg in the -10 to -30 C layer of the atmosphere. Precipitable water values were around 2 to 2.3 inches. The freezing level was quite high at 15,600 feet. The temperature at 700 mb was +15 C over southern Iowa. There was decent shear available with 40 to 45 kts of effective shear. Thunderstorms fired in eastern Nebraska and western Iowa. The storms produced spotty high winds, however most of the wind gusts were below severe limits, in the 30 to 45 MPH range. A wind gust was measured in Adair County at 62 MPH. Large tree limbs were downed by high winds on the south side of Earlham in Madison County. Wind damage also occurred in the Greenfield Area. Heavy rainfall resulted in rising water along Highway 146 near Searsboro. The road was blockaded for several hours until the water receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 2:28 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 3, 2:28 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT TUE AUG 3 2010

.SHORT TERM /TODAY/...
MCS IS QUITE PROGRESSIVE AS IT CROSSED THE CWA.  HEAVY RAFL
OCCURRED...BUT MOST LOCATIONS GENLY ARND AN INCH OR SO WITH SOME
SPOTTY 2 INCH AMTS.  WILL DROP THE FFA WITH ISSUANCE OF THE ZONES.
THE BACK EDGE OF HEAVY PCPN SHOULD BE EAST OF THE CWA BY JUST AFT
09Z AND AREA THAT RECEIVED THE GREATEST RAFL REPORTING NO PROBS.
FOR THE FCST TDA WILL CARRY POPS THIS MRNG AS RESID REDEVLOPMENT IS
TAKING PLACE IN THE WAKE OF THE MCS.  TAPERED IT OFF FM W-E AND LEFT
THE AFTN BASICALLY DRY.  WITH OUTFLOW BNDRY NOW SOUTH OF THE CWA AND
REINFORCING THE SYNOPTIC FNTL BNRY TO THE S...DO NOT EXPECT TO SEE
TEMPS REBOUND ALO THAT WELL.  VERY WARM AIR ALF SHUD REMAIN
SEPARATED BY COOL POOL AT THE LWR LVLS LEFT IN THE WAKE OF THE MCS.
WENT BLO MOS FOR HIGHS TDA AND SEE LTL CHC OF THE HOT AIR TO THE S
MAKING IT BACK INTO IA TDA.  AS A RESULT...IN SPITE OF MID 70 DEW
POINTS...HI VALUES WILL REMAIN BLO 105 ALL ZONES TDA.

.LONG TERM /TONIGHT THROUGH MONDAY/...
IT APPEARS WE ARE IN STORE FOR ONE MORE SOMEWHAT PROLONGED
CONVECTIVE EPISODE FROM TONIGHT THROUGH WEDNESDAY. LITTLE HAS
CHANGED IN THE OVERALL REGIME WITH ONE OR MORE STALLED BOUNDARIES
NEARBY AND RELATIVELY FAST ZONAL FLOW ALOFT AROUND THE PERIPHERY OF
STRONG DEEP HIGH PRESSURE OVER THE OZARKS/DEEP SOUTH. MODELS ARE
UNANIMOUS IN BRINGING A STRONGER WAVE THROUGH THE FLOW...CURRENTLY
LOCATED OVER THE PACIFIC NORTHWEST PER 03/00Z RAOBS...ACROSS OUR
AREA LATE TONIGHT AND WEDNESDAY. THIS WILL LIKELY COMBINE WITH
NOCTURNAL FACTORS TO RESULT IN RAPID DEVELOPMENT OF STORMS OVERNIGHT
ACROSS EASTERN NEBRASKA AND MOVING ACROSS OUR CWA...WITH STORMS
REDEVELOPING/PERSISTING DURING THE DAY WEDNESDAY UNTIL THE WAVE
CLEARS OUR AREA EARLY WEDNESDAY NIGHT. DURING THIS TIME THE SEVERE
WEATHER THREAT APPEARS MINIMAL AND MOSTLY CONFINED TO OUR SOUTHERN
COUNTIES NEAR/SOUTH OF THE BOUNDARY...HOWEVER THERE WILL ONCE AGAIN
BE A LOT OF SUPPORT FOR HEAVY RAIN WHICH IS OF SOME CONCERN
PARTICULARLY WITH A WIDESPREAD INCH OR SO HAVING FALLEN ACROSS
CENTRAL IOWA EARLY TUESDAY MORNING. THIS THREAT WILL BE CLOSELY
MONITORED.

BY WEDNESDAY THE WAVE WILL BE MOVING OFF TO THE EAST AND WE WILL BE
PLACED BENEATH NORTHWESTERLY AND SLIGHTLY CYCLONIC FLOW ALOFT WITH A
LARGE SURFACE HIGH BUILDING INTO THE UPPER MIDWEST AND PUSHING THE
BOUNDARIES OFF TO OUR SOUTH. THIS WILL RESULT IN A COUPLE OF DAYS OF
DRY AND RELATIVELY COOLER WEATHER TO CLOSE OUT THE WORK WEEK. IT
APPEARS FROM LONG RANGE MODELS THAT BY SATURDAY THE HIGH WILL BE
MOVING OFF TO THE EAST AND WE WILL SEE A RETURN OF SOUTHERLY FLOW
AND ASSOCIATED WARM AIR/MOISTURE ADVECTION...CONCIDENT WITH RENEWED
RIDGING ALOFT AND THE OVERALL SCENARIO OF ZONAL FLOW/SHORTWAVES THAT
HAS PLAGUED US ALL SUMMER. MAINTAINED POPS THROUGH THE WEEKEND BUT
THE TIMING/DETAILS REMAIN UNCLEAR SO DID NOT RAISE THEM ANY AT THIS
TIME.

&&

.AVIATION...03/06Z
LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOP NEAR I80 AS EXPECTED.
HAVE LEFT CEILING AND VSBY TRENDS IN TAFS PRETTY MUCH THE SAME AS
FEEL THIS IS VERY REPRESENTATIVE OF THE SITUATION. HOWEVER...TIMING
APPEARS TO BE A BIT QUICKER THAN ORIGINALLY EXPECTED. MCS WILL PUSH
EASTWARD...BRINGING LOWER CEILINGS TO ALL SITES. EXPECT LOW CLOUDS
AND EVEN FOG TO REMAIN IN THE EARLY MORNING HOURS AS ATMOSPHERE WILL
REMAIN EXTREMELY MOIST. HOWEVER...WEAK HIGH PRESSURE WILL BUILD IN
TOMORROW AFTERNOON...RETURNING VFR CONDITIONS TO SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS AUG 10
LONG TERM...LEE
AVIATION...WILKINS
Hazardous weather outlook, Aug 2, 2:37 PM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT MON AUG 2 2010

IAZ023>028-033>039-044>050-057>062-070>075-085-086-032045-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-MONROE-WAPELLO-
337 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED FOR TONIGHT.
RAINFALL OF 1 TO 2 INCHES IS LIKELY...WITH LOCAL AMOUNTS OF UP TO
4 INCHES. A FEW SEVERE STORMS ARE ALSO POSSIBLE THIS EVENING...BUT
THE MAIN THREAT IS INTENSE RAINFALL AND FLASH FLOODING. ISOLATED
STORMS MAY PRODUCE HIGH WINDS AND LARGE HAIL.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. A
FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY MORNING AND AGAIN
TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS RETURN TO THE FORECAST
SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT
WITH HIGH WINDS THE PRIMARY THREAT. SEVERE POTENTIAL IS LOW ON
BOTH WEDNESDAY AND SATURDAY NIGHT.

IN ADDITION...HEAT INDICES WILL HOVER NEAR 100 DEGREES TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...AND
AGAIN TUESDAY NIGHT.

IAZ081>084-092>097-032045-
ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
337 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. ISOLATED STORMS
MAY PRODUCE HIGH WINDS AND LARGE HAIL. IN ADDITION...HEAVY RAIN IS
POSSIBLE WITH LOCALIZED FLASH FLOODING.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY MORNING AND AGAIN
TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS RETURN TO THE FORECAST
SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT
WITH HIGH WINDS THE PRIMARY THREAT. SEVERE POTENTIAL IS LOW ON
BOTH WEDNESDAY AND SATURDAY NIGHT.

IN ADDITION...HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...AND
AGAIN LATE TUESDAY AND TUESDAY EVENING.

IAZ004>007-015>017-032045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
337 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST TONIGHT. ISOLATED STORMS
COULD PRODUCE HEAVY RAINFALL...AND MARGINALLY SEVERE HAIL OR
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY...AND
AGAIN ABOUT SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

JOHNSON

In the hours before

Special weather statement, Aug 2, 9:50 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT MON AUG 2 2010

IAZ033>035-044>047-057-058-030600-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...BOONE...AUDUBON...GUTHRIE CENTER
1050 PM CDT MON AUG 2 2010

...HEAVY RAIN TO MOVE ACROSS THE REGION...

THUNDERSTORMS PRODUCING RAINFALL RATES OF ONE HALF INCH TO ONE
INCH PER HOUR WILL MOVE EAST ACROSS THE REGION THROUGH 1 AM. THE
FOCUS OF THE HEAVIEST RAIN WILL BE 30 MILES EITHER SIDE OF HIGHWAY
30. THIS TYPE OF RAINFALL WILL LIKELY LEAD TO PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6 AM TUESDAY.

MOYER
Special weather statement, Aug 2, 11:31 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT TUE AUG 3 2010

IAZ036-037-044>050-057>062-030730-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...DENISON...
CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL
1231 AM CDT TUE AUG 3 2010

...HEAVY RAIN TO MOVE ACROSS THE REGION...

THUNDERSTORMS PRODUCING RAINFALL RATES OF GENERALLY ONE HALF INCH
TO ONE INCH PER HOUR WILL MOVE EAST ACROSS THE REGION THROUGH 3
AM. THE FOCUS OF THE HEAVIEST RAIN WILL BE BETWEEN INTERSTATE 80
AND HIGHWAY 30. THIS TYPE OF RAINFALL WILL LIKELY LEAD TO PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA
UNTIL 6 AM TUESDAY. SHOULD THUNDERSTORMS REPEAT OVER THE SAME
AREAS...FLASH FLOODING COULD QUICKLY DEVELOP.

MOYER

The radar

The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Poweshiek

When
August 3, 3:30 AM CST to 11:00 AM CST
Where
Poweshiek County, Searsboro to 1.24 mi NNW of Searsboro
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.580, -92.700

Thunderstorm Wind, Adair

When
August 3, 10:12 PM CST
Where
Adair County, 0.69 mi S of Fontanelle
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.290, -94.570

Thunderstorm Wind, Adair

When
August 3, 10:13 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.310, -94.460

A few trees were blown down around town as well as large branches broken.

Thunderstorm Wind, Adair

When
August 3, 10:30 PM CST
Where
Adair County, 2.07 mi S of Arbor Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.340, -94.320

Trained spotter reported 5 to 6 inch diameter tree limbs down and doors of an outbuilding blown in.

Thunderstorm Wind, Madison

When
August 3, 10:40 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.490, -94.120

A trained spotter reported 1 foot diameter limbs down on the south side of Earlham.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246836, 238371, 238655, 238654, 238370.